PEM Source

Your source for all things Pediatric Emergency Medicine


Benzo paradoxical reaction

When was the last time you saw a kid have a paradoxical reaction to a benzo and how did you treat it?

a. Wait it out
b. More benzos
c. Flumazenil
d. Haldol
e. Something else???  Have heard precedex, ketamine, propofol all suggested.

Click post to read and add comments


pemsou5_wp • May 9, 2016

Previous Post

Next Post


  1. Kelly May 9, 2016 - 4:52 pm Reply

    Wait it out with dark room, benadryl, is an option. Would not give more benzos, and flumazenil doesn’t work. I’m not too comfortable with Haldol in small kids. Have heard of some of the other stuff too, but I don’t have any experience with them.

    • Mohsen May 9, 2016 - 5:33 pm Reply

      I have seen it a couple times when I was on sedation service as a fellow. I can tell you that flumazenil can be tricky and unpredictable and it does not work for emergence reaction. I think waiting it out is tough too as the child and the family have a rough time watching it and it might take a long time to reverse, although it will eventually reverse.

      I do think that one solution is to give additional benzo dose to and/or ketamine to fully sedate. That actually does work sometimes, except when you have already given too much and that is the cause for emergence. Barbiturates typically are the biggest offenders for emergence reaction.

      Another option, although limited in evidence is IV caffeine. I think dose is 20mg/kg to a max of 200mg.

      Here is one of the older references from 2004 (when I was a first year fellow)

      Thanks, Moh

  2. Seth May 11, 2016 - 3:10 am Reply

    I’m a big fan of reassurance and waiting it out…
    time to call child life and put a calming movie on the iPad.

Leave a Reply

Your email address will not be published / Required fields are marked *